Alert archive / Rhode Island / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 40, NWS Boston/Norton, MA

July 8, 2025Bristol County, Massachusetts; 5 counties in Rhode Island

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jul 8, 2025, 6:00 PM EDT for Bristol County, Massachusetts; 5 counties in Rhode Island. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2025, 6:00 PM EDT (22:00 UTC)
Expired
Jul 8, 2025, 7:00 PM EDT
In force
60 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bristol County, MA, Bristol County, RI, Kent County, RI, Newport County, RI, Providence County, RI, Washington County, RI

The radar

The Boston radar (KBOX), 34 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2025-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 986 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2025-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
986 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

714 
WUUS51 KBOX 082200
SVRBOX
MAC005-RIC001-003-005-007-009-082300-
/O.NEW.KBOX.SV.W.0040.250708T2200Z-250708T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
600 PM EDT Tue Jul 8 2025

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  Southern Bristol County in southeastern Massachusetts...
  Northeastern Washington County in Rhode Island...
  Northeastern Newport County in Rhode Island...
  Northeastern Kent County in Rhode Island...
  Southeastern Providence County in Rhode Island...
  Bristol County in Rhode Island...

* Until 700 PM EDT.

* At 600 PM EDT, a severe thunderstorm was located over Barrington,
  or near Warwick, moving east at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Providence, New Bedford, Fall River, Warwick, Cranston, East
  Providence, Dartmouth, North Kingstown, Bristol, Somerset,
  Portsmouth, Barrington, Swansea, Tiverton, Westport, Seekonk, East
  Greenwich, Rehoboth, Warren, and Acushnet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If on or near Narragansett Bay, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4166 7150 4181 7142 4174 7093 4149 7105
TIME...MOT...LOC 2200Z 290DEG 14KT 4172 7136 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Loconto
2 follow-up statements
113 
WWUS51 KBOX 082228
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
628 PM EDT Tue Jul 8 2025

RIC009-082237-
/O.CAN.KBOX.SV.W.0040.000000T0000Z-250708T2300Z/
Washington RI-
628 PM EDT Tue Jul 8 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON COUNTY
IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4151 7104 4167 7142 4180 7133 4174 7093
TIME...MOT...LOC 2227Z 290DEG 14KT 4168 7123 

$$

MAC005-RIC001-003-005-007-082300-
/O.CON.KBOX.SV.W.0040.000000T0000Z-250708T2300Z/
Bristol MA-Newport RI-Kent RI-Providence RI-Bristol RI-
628 PM EDT Tue Jul 8 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHERN BRISTOL...NORTHEASTERN NEWPORT...EAST CENTRAL KENT...
SOUTHEASTERN PROVIDENCE AND BRISTOL COUNTIES...

At 627 PM EDT, a severe thunderstorm was located over Bristol, moving
east at 15 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
New Bedford, Fall River, Warwick, East Providence, Dartmouth,
Bristol, Somerset, Portsmouth, Barrington, Swansea, Tiverton,
Westport, Seekonk, Rehoboth, Warren, Acushnet, Freetown, Little
Compton, and Prudence Island.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

If on or near Narragansett Bay, get away from the water and move 
indoors or inside a vehicle. remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4151 7104 4167 7142 4180 7133 4174 7093
TIME...MOT...LOC 2227Z 290DEG 14KT 4168 7123 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Loconto
459 
WWUS51 KBOX 082252
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
652 PM EDT Tue Jul 8 2025

MAC005-RIC001-003-005-007-082302-
/O.EXP.KBOX.SV.W.0040.000000T0000Z-250708T2300Z/
Bristol MA-Newport RI-Kent RI-Providence RI-Bristol RI-
652 PM EDT Tue Jul 8 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BRISTOL...
NORTHEASTERN NEWPORT...EAST CENTRAL KENT...SOUTHEASTERN PROVIDENCE
AND BRISTOL COUNTIES WILL EXPIRE AT 700 PM EDT...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4151 7104 4167 7142 4180 7133 4174 7093
TIME...MOT...LOC 2252Z 290DEG 14KT 4166 7116 

$$

Loconto

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:56 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 8, 2:56 PM EDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
256 PM EDT Tue Jul 8 2025

.SYNOPSIS...
This afternoon and evening brings scattered thunderstorms
capable of producing damaging winds and flash flooding. Cooler
weather expected Wednesday and beyond. Possible break from
unsettled weather for the upcoming weekend.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Key Messages...

* Strong to severe storms possible with heavy downpours and
  potential for flash flooding.

Already seeing several storms pop along the NY/CT state line as
well as along the south coast sea breeze boundary. Expecting
storms to continue to pop up through the afternoon and continue
into the overnight period... though the area of greatest concern
generally along and south of the MA Pike, some storms could
form along the north coast. Orientation looks to generally be SW
to NE, in line with nearly unidirectional SW flow in the
low/mid levels suggesting potential for slow moving and training
storms. With warm cloud depths near 14,000 ft suggesting
efficient warm rain processes, storms that form will have the
potential to drop an 1-2 inches of rain in an hour and cause
localized flash flooding issues, especially in urban areas. A
Flood Watch continues for the area thought to stand the greatest
risk from mid afternoon through the first half of the overnight
hours.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Key Messages...

* Isolated showers and thunderstorms possible but not a washout.

* Much cooler with highs in the 70s along the east coast and 80s
  elsewhere.

Cooler temperatures move in once the winds flip to easterly
onshore flow. As such, the eastern coast of SNE should top out
in the 70s while the hottest spot will be western/central MA,
especially the CT valley where highs reach the mid 80s. Plenty
of moisture sticking around with PWATs still 1.5+ inches, but a
weakly forced environment so any showers will be scattered and
difficult to nail down where exactly they'll materialize.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
Key Messages...

* Periodic chances for showers through Friday before a break in
  the unsettled weather this weekend.

* Near to below average temperatures.

It is expected to remain quite humid through this weekend. Just
thinking a brief cooldown Thursday, then the heat starts to
build again into early next week.

Not much change to the overall synoptic pattern into Friday.
Still a risk for some showers and thunderstorms Thursday, and
less of a risk Friday. It's likely Saturday is the day which
features the lowest chance for showers. Even Sunday should be
dry most of the time, with the risk for some showers and
thunderstorms late in the day. Have low confidence in the
forecast details early next week. Too much uncertainty with the
timing of potential showers and thunderstorms.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18Z update...

Today...Moderate confidence.

W winds 5-10 kts with some occasional gusts 20-25 kts.
Scattered SHRA/TSRA with heavy downpours likely in the afternoon
and evening, especially across the southern terminals. Moderate
confidence in storm placement and timing.

Tonight...Moderate confidence.

IFR cigs expand from east coast to as far west as ORH by 06z,
into western MA/CT terminals by 12z. Scattered SHRA/TSRA
continue through at least 06z.

Tuesday...Moderate confidence.

IFR cigs continue through most of the day from ORH east,
MVFR/VFR west of ORH. NE winds 5-10 kts.

KBOS Terminal...Low confidence in TAF only with regard to
timing of possible convection.

KBDL Terminal...Low confidence in TAF only with regard to
timing of possible convection.

Outlook /Thursday through Sunday/...

Wednesday: Mainly VFR, with local IFR possible. Chance SHRA,
slight chance TSRA.

Wednesday Night: Mainly VFR, with areas IFR possible. Chance
SHRA, slight chance TSRA.

Thursday: MVFR/IFR conditions possible. Chance SHRA, slight
chance TSRA.

Thursday Night: Mainly VFR, with areas IFR possible. Chance
SHRA, slight chance TSRA.

Friday: Mainly VFR, with local IFR possible. Slight chance
SHRA, slight chance TSRA.

Friday Night: Mainly VFR, with local MVFR possible.

Saturday: VFR.

&&

.MARINE...
Forecaster Confidence Levels...

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today and tonight: High confidence.

SW winds 15-20 kts with seas 2-4 ft on the eastern waters, 3-6 ft on
the southern waters. Showers and thunderstorms expected late evening
through the overnight hours.

Wednesday: High confidence.

Winds 5-10 kts out of the SW on the southern waters and out of the
NE on the eastern waters. Seas 2-4 ft.

Outlook /Thursday through Sunday/...

Wednesday: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers, slight chance of thunderstorms,
patchy fog.

Wednesday Night: Winds less than 25 kt. Chance of rain showers,
slight chance of thunderstorms.

Thursday through Thursday Night: Winds less than 25 kt. Seas
locally approaching 5 ft. Chance of rain showers, slight chance
of thunderstorms.

Friday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers, slight chance of thunderstorms.

Friday Night through Saturday: Winds less than 25 kt. Seas
locally approaching 5 ft.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ002>004.
     Flood Watch until 2 AM EDT Wednesday for CTZ002>004.
MA...Heat Advisory until 8 PM EDT this evening for MAZ003>007-
     010>022-026.
     Flood Watch until 2 AM EDT Wednesday for MAZ011>013-015>022.
RI...Heat Advisory until 8 PM EDT this evening for RIZ001>007.
     Flood Watch until 2 AM EDT Wednesday for RIZ001>007.
MARINE...Small Craft Advisory until 8 PM EDT this evening for ANZ235-
     237.
     Small Craft Advisory until 8 AM EDT Wednesday for ANZ254>256.

&&

SYNOPSIS...Belk/McMinn
NEAR TERM...McMinn
SHORT TERM...McMinn
LONG TERM...Belk
AVIATION...Belk/McMinn
MARINE...Belk/McMinn

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:34 AM EDTFlood WatchBOXBarnstable, Bristol, Hampden, Norfolk, Plymouth, Suffolk and 1 more23 hr
Jul 8, 3:29 PM EDTSpecial Marine WarningBOX46 min
Jul 8, 5:48 PM EDTSpecial Marine WarningBOX57 min
Jul 8, 6:09 PM EDTSpecial Marine WarningBOX66 min
Jul 8, 7:03 PM EDTSpecial Marine WarningBOX57 min

Nearby

Severe Thunderstorm Warnings in Rhode Island, 2025Severe Thunderstorm Warnings in Massachusetts, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.